Benzodiazepine Addiction

benzos-1
Sedatives and tranquilizers are prescription medications that lower the normal level of activity in the brain and central nervous system and produce effects such as sleepiness and a reduction in anxiety. Because of their central nervous system effects, both of these medication types are classified as depressants. People who abuse sedatives or tranquilizers are at risk for potentially fatal side effects, especially when taking them in combination with alcohol or certain other substances. Speak Confidentially with a Journey Advisor at 844-878-1979.

Basic Facts About Sedative-Hypnotics

Tranquilizers and sedatives are sometimes referred to together as sedative-hypnotics. These substances come in two main types: barbiturates and benzodiazepines. Barbiturates carry a high risk of overdose. Benzodiazepines have roughly the same therapeutic effects as barbiturates, but carry less overdose risk. Some widely used tranquilizing or sedative medications do not belong to either the barbiturate or benzodiazepine group.

Doctors prescribe certain sedative-hypnotics, such as Xanax (alprazolam) or Valium (Diazepam), as treatments for anxiety. Other sedative-hypnotics, such as Abilify (aripiprazole) or Haldol (haloperidol), are used to treat symptoms of psychosis associated with several forms of mental illness.

The Substance Abuse and Mental Health Services Administration tracks the rate of tranquilizer and sedative abuse in the U.S. According to 2012 figures, tranquilizers are the second most commonly abused prescription medications in America, ranking only behind oxycodone and other opioid painkillers. Sedatives are the fourth most commonly abused prescription medications. Altogether, roughly 0.9 percent of all Americans over the age of 11 abuse a sedative-hypnotic substance in the average month.

Addiction to Sedatives/Tranquilizers

benzos-2
All prescription tranquilizers and sedatives produce changes in brain chemistry that can eventually lead to physical dependence. Risks for dependence appear in both abusers of these medications and people who take relatively large doses of their medications as prescribed by a doctor. However, since sedative-hypnotic abusers take tranquilizers or sedatives either without medical supervision or against their doctors’ orders, they typically have higher chances of developing addictions.

Signs of addiction include a persistent urge to take more sedative-hypnotics, loss of the ability to control drug use, and increasing tolerance to the effects of sedative-hypnotics. In addition, addicted individuals can develop symptoms of withdrawal when sedative-hypnotic intake stops or falls off abruptly. Withdrawal can be fatal for people addicted to barbiturates. Speak Confidentially with a Journey Advisor at 844-878-1979.

Additional Health Concerns

Since they need to take increasingly large amounts of tranquilizers or sedatives in order to feel an effect, people addicted to these medications substantially increase their risk of overdose. Common symptoms of overdose include vomiting, lightheadedness, confusion, loss of the ability to speak clearly, loss of muscle control in the arms or legs, unconsciousness, abnormally shallow breathing, and coma.

Overdose risks go up sharply in individuals who take more than one kind of sedative-hypnotic medication or use sedative-hypnotics in combination with substances such as opioid painkillers, alcohol or certain non-prescription medications designed to treat allergies or cold. The increased danger comes from the effect of multiple substances that slow down the normal rate of activity in the central nervous system. In order to reduce overdose risks, a doctor must closely monitor the patient’s use of sedatives and tranquilizers. Speak Confidentially with a Journey Advisor at 844-878-1979.